MAUDE Adverse Event Report: BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION
Model Number BL3170
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
The user facility in singapore reported that the surgeon was doing a cataract debulking procedure before starting in-situ chop, when one metallic piece of foreign body flew out from the phaco handpiece into patient¿s eye.The surgeon retrieved the particulate and there was no particulate left behind in the eye at the end of procedure.The nurse flushed the handpiece in a gallipot and saw more metal pieces in it.The surgeon changed handpieces, with no impact or injury to the patient.
 
Additional Manufacturer Narrative
Although the handpiece was not received for evaluation, a review of the device history record was performed.This handpiece is approximately 5 years old and far exceeds the warrantee.The number of uses, the number of cleaning cycles, the cleaning methods used, and the storage and handling conditions for this handpiece are unknown.The product was not received for evaluation and therefore, no product evaluation was performed.The condition of the handpiece is unknown.A review of the certificate of compliance and the final test traveler for bl3170, serial number (b)(6) found that it met all physical and functional requirements at the time of manufacture.Two plastic vials containing particles, a needle wrench, a greenish colored irrigation sleeve and one teal colored needle tip were returned in a plastic biohazard bag.The original packaging was not received."dp8730s" is handwritten on the small zip-lock bag that the needle, wrench, and irrigation sleeve are in.However, the irrigation sleeve is not a component of the dp8730s assembly.The part number and lot number for the irrigation sleeve cannot be determined.A microscopic inspection of the returned components was performed.The needle wrench is not damaged, the irrigation sleeve, though dirty, is not damaged.The teal-colored needle was found to be physically damaged and has dried solutions all over the shaft.The hub flats are marred, scratched, gouged, and dinged with material missing.Inspection of the vials found dark colored particles taped to the inside walls of the vials.The vials contain small amounts of unknown fluid.Using filtered water, the vials were rinsed and then poured onto a 0.45-micron filter.The fluid was vacuumed off through the filter, in an attempt to trap any possible particles.Microscopic examination of the filter was performed and found multiple fiber-like particles.The tape was then removed from the inside of the vials and placed sticky side down to the bottom of a petri-dish.Microscopic examination found the three particles have a metallic appearance.One particle is approximately 57x69 microns, the second particle is approximately 380x478 microns, and the third particle is approximately 615x251 microns in size.It should be noted that a damaged needle tip could contribute to particulate generation.However, due to the evidence of use the cause of the damaged needle cannot be determined.This investigation is ongoing.
 
Additional Manufacturer Narrative
The trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.

Brand Name
STELLARIS ULTRASOUND HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
BAUSCH + LOMB, INC.
3365 tree ct. industrial blvd.
saint louis MO 63122
Manufacturer Contact
juli moore
3365 tree ct. industrial blvd.
saint louis, MO 63122
6362263220
MDR Report Key17887479
Report Number0001920664-2023-70104
Device Sequence Number12650302
Product Code HQC
UDI-Device Identifier00757770480852
UDI-Public(01)00757770480852(11)180910
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBL3170
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/06/2023
Supplement Report FDA Received Date11/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/10/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DP8730S
Patient SexUnknown